Alert archive / Hawaii / Wind Advisories in 2006

Wind Advisory 8, NWS Honolulu, HI

February 24, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 24, 2006, 8:13 AM HST for Hawaii County, Hawaii. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2006, 8:13 AM HST (18:13 UTC)
Expired
Feb 24, 2006, 4:14 PM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 241813
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
813 AM HST FRI FEB 24 2006

...WIND ADVISORY ISSUED FOR THE BIG ISLAND SUMMITS...

.WINDS AT SUMMIT ELEVATIONS HAVE STARTED TO INCREASE IN RESPONSE
TO AN UPPER LEVEL JET STREAM APPROACHING FROM THE WEST. THE WIND
ADVISORY MAY HAVE TO BE UPGRADED TO A WARNING LATER TODAY FOR VERY
STRONG WINDS ON SATURDAY.

HIZ028-250600-
/O.NEW.PHFO.WI.Y.0008.060224T1813Z-060226T1800Z/
BIG ISLAND SUMMITS-
813 AM HST FRI FEB 24 2006

...WIND ADVISORY IN EFFECT UNTIL 8 AM HST SUNDAY...

WEST WINDS WILL BE 30 TO 40 MPH THROUGH EARLY SUNDAY.

VISITORS TO THE SUMMITS SHOULD EXERCISE CAUTION DUE TO STRONG
CROSS WINDS. WINDS THIS STRONG CAN MAKE DRIVING 
DIFFICULT...ESPECIALLYHIGH PROFILE VEHICLES.

$$

TANABE
1 follow-up statement
000 
WWHW70 PHFO 250214
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
414 PM HST FRI FEB 24 2006

...WIND ADVISORY UPGRADED TO HIGH WIND WARNING FOR THE BIG ISLAND
SUMMITS...

.WINDS AT SUMMIT ELEVATIONS HAVE STARTED TO INCREASE IN RESPONSE
TO AN UPPER LEVEL JET STREAM APPROACHING FROM THE WEST. THE WEST WINDS
WILL GRADUALLY INCREASE THROUGH SATURDAY MORNING...REACHING WARNING
LEVELS SATURDAY AFTERNOON.

HIZ028-251400-
/O.UPG.PHFO.WI.Y.0008.000000T0000Z-060226T1800Z/
/O.NEW.PHFO.HW.W.0003.060225T0214Z-060226T1800Z/
BIG ISLAND SUMMITS-
414 PM HST FRI FEB 24 2006

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM HST SUNDAY...

WEST WINDS WILL BE 30 TO 40 MPH THROUGH SATURDAY
MORNING...INCREASING TO 35 TO 50 MPH SATURDAY AFTERNOON. 

VISITORS TO THE SUMMITS SHOULD EXERCISE CAUTION DUE TO STRONG
CROSS WINDS. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY HIGH PROFILE VEHICLES.

$$

TANABE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 24, 8:00 AM HST, 13 minutes earlier.

Area forecast discussion, Feb 24, 8:00 AM HST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
800 AM HST FRI FEB 24 2006

.SYNOPSIS...
LIGHT TO MODERATE TRADES WILL CONTINUE THROUGH SATURDAY...PRODUCING
THE USUAL MIX OF MAINLY WINDWARD AND MAUKA SHOWERS. DEVELOPING LOW
PRESSURE TO THE WEST AND NORTHWEST OF THE STATE IS EXPECTED BRING
SOUTHEAST WIND WITH INCREASED CLOUDS AND SHOWERS STARTING SUNDAY OR
SUNDAY NIGHT.

&&

.UPDATE...
UPDATED THE ZONE FORECASTS TO ACCOUNT FOR THE PATCH OF SHOWERS
AFFECTING THE SOUTHEAST PORTION OF OAHU THIS MORNING AND TO ISSUE A
WIND ADVISORY FOR THE BIG ISLAND SUMMITS.

.DISCUSSION...
LIGHT WIND FROM THE NORTHEAST APPROXIMATED TRADES...AND THE 12Z
SOUNDINGS LOOKED MORE TYPICAL CLIMATOLOGICALLY. IN PARTICULAR...THE
PRECIPITABLE WATER IN THE LIHUE SOUNDING HAD FALLEN TO 1.2 INCHES...
AND CONDITIONS AT HILO WERE SOMEWHAT MORE STABLE. NONETHELESS...A
QUASI-STATIONARY BAND OF SHOWERS PARALLELED THE KOOLAU RANGE FROM
WAIMANALO TO KANEOHE. ALTHOUGH THESE SHOWERS DID NOT PRODUCE
EXCEPTIONAL RATES OF RAINFALL...THEIR PERSISTENCE ALLOWED WATER TO
POND LOCALLY.

OVERALL CONDITIONS ARE EXPECTED TO TREND CLOSER TO TRADE-WIND NORMS
THROUGH THE FIRST HALF OF THE THE WEEKEND...WITH MOST SHOWERS
BECOMING CONFINED TO WINDWARD AND MOUNTAIN AREAS. MODELS AGREE ON
THE WHOLE THAT WIND SPEED WILL BE ON THE LOW SIDE HOWEVER...SO LOCAL
DIURNAL WIND MAY DEVELOP.

THE FORECAST STILL LOOKS MUCH FUZZIER FROM SUNDAY ON. THE MODELS
AGREE AT LEAST THAT THE UPPER LOW TO THE WEST NORTHWEST OF THE STATE
WILL EITHER EXPAND EASTWARD...OR SPAWN A SIBLING LOW CLOSER TO THE
ISLANDS. IN ANY CASE...A SURFACE REFLECTION OF THE LOW ALOFT IS
EXPECTED TO MAKE THE SURFACE FLOW ACROSS THE ISLANDS MORE
SOUTHEASTERLY...PRODUCING AN AREA OR LINE OF CONVERGENCE SOUTHWEST
OF KAUAI BY SUNDAY. THE MODELS DIFFER ON THE EXACT POSITION...
INTENSITY...AND MOVEMENT OF THIS RESULTING AREA OF CONVERGENCE
THROUGH THE REST OF THE FORECAST PERIOD.

PRESENT FORECAST THINKING SUPPOSES THAT FIRST THIS AREA OF
CONVERGENCE WILL MOVE ONTO THE ISLANDS...PRODUCING A PERIOD OF
INCREASED SHOWERS FROM SUNDAY INTO EARLY TUESDAY. SECOND...THIS
FOCUS OF SHOWER ACTIVITY IS EXPECTED TO SHIFT TOWARD THE SOUTHWEST
AGAIN...ALLOWING WEATHER ACROSS THE ISLANDS TO TREND BACK TOWARD
CLIMATOLOGY BY ABOUT WEDNESDAY. IN THIS SCENARIO THE WIND WILL BE
RELATIVELY LIGHT...SWITCHING FROM TRADES TO SOUTHEASTERLIES AND BACK.

HOWEVER...SOME MODELS ACTUALLY STRENGTHEN THE SOUTHEAST WIND AND
SURFACE CONVERGENCE OVER THE ISLANDS THROUGH THE FORECAST PERIOD...
PAINTING A PICTURE OF PROLONGED WIDESPREAD RAINFALL AND POTENTIALLY
TROUBLESOME WIND FROM AN UNUSUAL DIRECTION. IT SEEMS SENSIBLE TO ERR
ON THE SIDE OF CLIMATOLOGY FOR NOW...SO THE LONGER-RANGE FORECAST IS
SOMETHING OF A COMPROMISE...BUT THE WEATHER INSTEAD MAY REMAIN
PERSISTENTLY WET AND WINDY FROM THIS SUNDAY UNTIL NEXT WEEKEND.

&&

.MARINE...
ACCORDING TO ALL AVAILABLE DATA...SURF ALONG EAST-FACING SHORES HAS
FALLEN BELOW THE ADVISORY CRITERION....SO THE HIGH SURF ADVISORY IS
CANCELLED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RYSHKO

Nearby

Wind Advisories in Hawaii, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.